Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Greenblatt DJ, Allen MD, Koch Weser J, Shader RI. 
“Accidental Poisoning with Psychotropic Drugs in Children.”. 
Am.J.Dis.Child.. 1976;130(5):507-511.
Abstract
27 Cases of accidental poisoning with psychotropic drugs in children were reported. Poisoning with psychotropic drugs occurred in children aged 13 mth to 7 yr (23 children age; 5 yr, 15 male) and included ingestion of glutethimide (1 case), phenytoin (2), phenobarbital (4), amobarbital (1), chlorpromazine (4) and thioridaine (1). The doses ingested and main signs of intoxication were described, the latter being most frequently drowsiness, somnolence and ataxia. 4 Of the patients had been prescribed phenytoin or phenobarbital for a seizure disorder. In all cases, hospitalization was short and recovery uneventful. Imipramine or amitriptyline were ingested by 2 patients, both of whom exhibited mild pyrexia, tachycardia and muscle twitching. Generalized tonic-oclonic grand mal seizure occurred in the latter patient 2 he after admission, and although phenytoin was infused, the seizures terminated spontaneously and did not recur. Phenelzine poisoning in a 3 yr old girl induced drowsiness and ataxia only. Hypertension and agitation after ingestion of amphetamine preparations in 2 patients were controlled by chloral hydrate (750 mg) and diphenhydramine (30 mg) or a single dose of phenobarbital (60 mg). Chlorpromazine was given i.m, (5 mg) to another patient who had ingested LSD, and appeared to be hallucinating. He was discharged the following day. Recovery without treatment occurred in 1 patient after ingestion of chlorpromazine and benztropine, while signs of an acute dystonic reaction in a 4 1/2 yr old girl who had taken perphenazine, prochlorperazine and tribexyphenidyl was relieved by .v. diphenhydramine. Extreme agitation was seen in 3 patients admitted after ingestion of an ophthalmic preparation containing scopolamine and phenylephrine, an appetite-suppressant containing amphetamine and atropine or a mixture of dicyclomine, doxylamine and pyridoxine (Bendectin). This was treated with either pentobarbital (5 mg i.v.) or phenobarbital (100 mg, i.m.) Recovery without specific treatment occurred in a 5 yr old girl who had taken phenytoin and amphetamine, while acute restlessness in a 3 1/2 yr old boy after ingestion of a preparation of henoharbital and methamphetamine (Amber-2) was treated with chlorpromazine (8 mg i.m.). The only fatality occurred in a 21 mth old boy who took ferrous sulfate with Ambar-2, and was considered to have been due to iron poisoning
Comments and Responses to this Article
#
Submit Comment
[ Cite HTML ]